Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Have spinal cord injury. Blood clot on leg, hemorrhoids, hernias. On blood thinner. Thoughts?

my son was in a snowmobile accident one year and two months ago..he has spinal cord injury ..he is on a blood thinner right now ...has a large blood clot in top of right leg ..hemhroids..large one..two hernias.....he was supposed to have a colonoscopy but Dr.cancelled it because of his blood level....he has an appointment at Sunnybrooke hospital in two weeks....I personally see no reason why his clots and hemhroids..can not be removed...what are your thoughts on this matter...I am his mother asking these questions.
Asked On : Mon, 15 Apr 2013
Answers:  1 Views:  47
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Critical Care Specialist 's  Response
Thanks for posting query
A large blood clot in top of right leg, in medical language it is called DVT (deep vein thrombosis) of lower limbs Tendency of blood to form clot happen when there is prolonged immobilization mostly after trauma. Spinal cord injury itself is very high risk for clot formation in deep veins. Problem of this disease is this formed clot may dislodge and travel through heart and might obstruct large artery which is known as Pulmonary artery also known as Pulmonary embolism.
Pulmaonary Embolism (PE) is potential life threatening condition, people can dye immediately in main pulmonary artery is obstructed. To prevent this life threatening condition blood thinner(anticoagulant) is used (warfarin or low molecular weight heparin) and if can correct underlying risk factor then it will be required life long
Management of anticoagulant is real challenging and things become more tricky if there is increased chance of blooding for example in your situation it is hemorrhoids they can bleed in the presence of anticoagulant. We usually keep balance if it actually starts to bleed then temporarily we stop blood anticoagulant and fix the bleeding problem and restart anticoagulant
For any procedure or operation then again temporarily stop anticoagulant and restart initially short acting anticoagulant injections post procedure. After few days when there no increase risk of bleed then we switch on long acting oral anticoagulant You discuss with whole issue with treating doctor and request them to have good liaisoning among different specialty doctor because require of one speciality may be undesirable to other and we have to find mid way to
reduce the risk of life first then reduce the morbidity
Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health to your son.
Dr Jeetendra Sharma
Senior Consultant Critical Care
Answered: Mon, 20 May 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor